Mississippi, 2012

Hail and Damaging Winds in Mississippi, August 13 to 14, 2012

August 13 to 14, 2012 · NWS JAN · 26 events in 11 counties and zones

A strong upper level disturbance interacted with a very warm and humid air mass in place across the region allowing severe thunderstorms to develop during the early morning, and again during the afternoon and evening of the 13th. Damage due to strong winds and hail occurred as a result of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong upper level disturbance interacted with a very warm and humid air mass in place across the region allowing severe thunderstorms to develop during the early morning, and again during the afternoon and evening of the 13th. Damage due to strong winds and hail occurred as a result of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 13, 2:50 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 13, 2:50 AM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 AM CDT MON AUG 13 2012

...FEW STRONG TO SEVERE STORMS POSSIBLE NORTH TODAY...
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...AFTER A RATHER DRY
WEEKEND...RAIN CHANCES RETURN TODAY. WATER VAPOR IMAGERY/RUC
ANALYSIS SHOWS A SHORTWAVE TROUGH AXIS OVER THE CENTRAL PLAINS THAT
WILL SWING EAST ACROSS THE MS VALLEY AND TO THE OH/TN VALLEYS TODAY.
THIS TROUGH WILL SUPPORT A SURFACE LOW NOTED OVER MISSOURI EARLY
THIS MORNING THAT WILL TRACK TO THE SOUTHERN GREAT LAKES REGION BY
TUESDAY MORNING. THE TRAILING COLD FRONT WILL APPROACH OUR NW ZONES
BY THIS EVENING AND SLOWLY MOVE ACROSS OUR CWA TONIGHT AND TUESDAY.
WAA AHEAD OF THE SYSTEM WILL INCREASE OVER OUR AREA TODAY AND BRING
AN INCREASE OF DEEP MOISTURE BACK ACROSS OUR WHOLE CWA. A RATHER DRY
AIRMASS WITH MID 60 DEW POINTS AND A PW BELOW AN INCH AND A HALF
STILL RESIDED OVER THE NORTHEAST HALF OF OUR CWA EARLY THIS MORNING.
BY AFTERNOON LOWER 70 DEW POINTS AND A PW CLOSER TO TWO INCHES IS
EXPECTED TO BE BACK ACROSS THE CWA. LOCAL RADARS ALREADY SHOW SOME
CONVECTION OVER OUR NW ZONES. HIRES MODELS INDICATE THIS ACTIVITY
WILL GRADUALLY DISSIPATE THIS MORNING ALONG THE HIGHWAY 82 CORRIDOR
AND ALLOW FOR HEATING BY AFTN. HIGHS WILL BE NEAR NORMAL IN THE
LOWER 90S TODAY. THIS HEATING WILL CONTRIBUTE TO MLCAPES OF
2000-2500J/KG...6.5C MID-LEVEL LAPSE RATES AND VERTICAL TOTALS NEAR
27C OVER OUR DELTA REGION AHEAD OF THE FRONT. STRONG TO SEVERE
STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING MAINLY
OVER THE DELTA REGION BUT ALSO ALONG THE HIGHWAY 82 CORRIDOR AND AS
FAR SOUTH AS INTERSTATE 20. DAMAGING WIND GUSTS WILL BE THE MAIN
RISK WITH NICKEL TO QUARTER SIZED HAIL SECONDARY. THERE WILL BE A
NOTED DECREASE IN CONVECTION WITH THE LOSS OF DAYTIME HEATING AND
THE EASTWARD SHIFT OF THE UPPER TROUGH AXIS BUT...ACTIVITY WILL BE
POSSIBLE THOUGH THE NIGHT INTO TUESDAY AS THE COLD FRONT DRIFTS
SOUTH THROUGH THE CWA. THE GFS IS FARTHEST SOUTH WITH THE FRONT
TUESDAY AFTERNOON...BUT THE FRONT IS STILL EXPECTED TO STALL NEAR
THE I-20 CORRIDOR BY TUESDAY EVENING. DAYTIME HEATING WILL
CONTRIBUTE TO DEVELOPMENT OF STORMS ALONG AND SOUTH OF THE BOUNDARY
TUESDAY. A FEW STRONG STORMS WILL BE POSSIBLE AT LEAST ACROSS OUR
SOUTHEAST MOST ZONES TUESDAY AFTERNOON. NW FLOW ALOFT WILL REMAIN
ACROSS OUR AREA THROUGH TUESDAY NIGHT. MODELS INDICATE ANOTHER
SHORTWAVE IN THE FLOW ALOFT AND THE DEVELOPMENT OF CONVECTION ALONG
THE STALLED BOUNDARY UPSTREAM OF OUR CWA. WL CARRY GFS MOS POPS FOR
NOW AS THE CONVECTION LOOKS TO HOLD OFF UNTIL WEDNESDAY. /22/

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...PERIODS OF
SHOWERS/TSTORMS EXPECTED WITH ACTIVITY LINGERING INTO PORTIONS OF
THE OVERNIGHTS DURING THE LONG TERM. RAIN/TSTORM CHANCES GO UP
FRIDAY AS AN APPROACHING COOL FRONT IMPACTS THE REGION.

GOOD AGREEMENT AMONGST THE NWP SUITE THIS MORNING WITH LONG TERM
CHARACTERIZED BY ERN CONUS TROUGHING /WITH SUBTLE EMBEDDED S/WV'S
ACROSS LOWER MS VALLEY/ THAT WILL AID IN EXTENDING DIURNAL
SHOWER/TSTORM ACTIVITY INTO OVRNGT HOURS. WEDNESDAY WILL BE A
RECOVERY DAY AS SLY MOISTURE RETURN INFILTRATES NORTH ACROSS SW/W
ZONES WHERE GREATEST POPS HAVE BEEN PLACED. ENHANCED ZONAL TO WNW
FLOW WED INTO THURS ALONG WITH AN PROGGED EMBEDDED S/WV WILL ALLOW
FOR SOME DIURNAL ACTIVITY (ALSO ASSOCIATED WITH A WEAK WARM FRONT
MOVING NORTH) TO LINGER OVRNGT. AN ACTIVE SEA-BREEZE LOOKS ON TAP
FOR THURS WITH PULSE AIRMASS TSTORMS EXPECTED DURING AFTN ACROSS THE
REST OF THE REGION WITH SOME PSBL ENHANCEMENT OF STRENGTH/ LONGEVITY
FROM A PROGGED S/WV PER GFS/EC.

PWATS OF 1.8-2.0" WILL BE IN PLACE ACROSS ENTIRE REGION BY FRIDAY AS
SFC LOW ACROSS OHIO RIVER VALLEY CREATES STRONG SLY FLOW. ATTENDANT
COOL FRONT WILL APPROACH REGION BY FRI AFTN-FRI NGT, ALLOWING FOR
GREATEST COVERAGE OF SHOWERS/TSTORMS OF THE PERIOD. LAPSE
RATES/SHEAR/WIND FLOW APPEAR LOW AT THIS TIME FOR ANY ORGANIZED
SEVERE RISK AND WILL KEEP LONG-TERM HWO CLEAR. TEMPS SHOULD BE
COOLER FRI/SAT GIVEN GREATER CLOUD/RAIN COVERAGE WITH HIGHS IN UPPER
80S. DEPENDING OF COVERAGE, SOME AREAS MAY ONLY MAKE IT LOW TO MID
80S, WHICH WOULD BE 3-7F BELOW AVERAGE FOR MID AUGUST.

EXPECT RAIN/TSTORMS TO CONTINUE THROUGH THE OVRNGT FRI INTO SAT AS
FRONT SLOWLY SHIFTS SOUTH TOWARDS HWY-82/I-20 CORRIDOR. GFS NOT AS
BULLISH IN BRINGING THE FRONT ALL THE WAY THROUGH WITH EC AGREEING.
HAVE UPPED/EXTENDED POPS FORWARD IN TIME FOR SAT. ISO/SCT ACTIVITY
COULD BE PSBL ALONG AND SOUTH OF I-20 SAT/SUN AFTNS BUT OVERALL
PWATS COULD BE REDUCED TO 1.5-1.7" RANGE. MODELS DIVERGE SUN/MON
WITH EC BEING MORE AMPLIFIED WITH ANOTHER S/WV TROUGH DROPPING DOWN
ON THE BACK SIDE OF THE ERN CONUS L/WV TROUGH AND PUSHES THE
AFOREMENTIONED FRONT THROUGH BY MON/MON NGT. NOT HIGHLY CONFIDENT ON
THIS SOLUTION AND PLACE MORE WEIGHT TOWARDS GFS TO AND WAIT FOR A
SOLID TREND.

FOR FORECAST ELEMENTS...MAV POPS WERE UPPED 10-20% FRIDAY AND
EXTENDING FORWARD IN TIME INTO SAT MRNG WITH THE SLOWER/NEARLY
STALLING FRONT. LOWS WERE TWEAKED UPWARD AS DEWPOINTS INCREASE
WHILE UNDER BLANKET OF NOCTURNAL CLOUDS. MEXMOS HIGHS WERE GENERALLY
ACCEPTED WITH SOME MINOR TWEAKS DOWN ON FRIDAY. /ALLEN/

&&

.AVIATION...VFR CONDITIONS WERE BEING OBSERVED AT ALL TAF SITES
THROUGH 08Z AND VFR CONDITIONS WILL PREVAIL THIS MORNING. PATCHY
AREAS OF EARLY MORNING MVFR CATEGORY FOG WL BE POSSIBLE THOUGH...SE
AT MEI AND HBG. AN UNSEASONABLY STRONG SHORTWAVE TROUGH WILL MOVE
ACROSS THE FORECAST AREA TODAY AND SUPPORT A COLD FRONT THAT WILL
MOVE NEAR GLH BY 03Z TUE. THE RISK FOR TSTMS WILL INCREASE TODAY
AHEAD OF THE FRONT...DURING THE MORNING AT GLH/GWO AND MAINLY IN THE
AFTERNOON FOR JAN/GTR/MEI/HBG. THIS ACTIVITY WILL CONTINUE THIS
EVENING AS THE COLD FRONT SLOWLY DROPS INTO THE AREA. THIS FRONT IS
EXPECTED TO BE OVER THE CENTRAL PORTIONS OF THE AREA BY 18Z TUE AND
STALL ACROSS THE SOUTH BY 00Z WED. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  72  90  70 /  53  31  21   9
MERIDIAN      92  72  91  69 /  52  51  45  12
VICKSBURG     92  70  90  68 /  50  26  17   6
HATTIESBURG   94  75  93  71 /  37  34  49  13
NATCHEZ       91  73  89  70 /  44  26  20   7
GREENVILLE    93  69  88  68 /  60  26   8   8
GREENWOOD     92  70  88  66 /  60  28  11  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/ALLEN/22
Hazardous weather outlook, Aug 13, 4:14 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
514 AM CDT MON AUG 13 2012

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>050-141015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-
514 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE THIS MORNING IN THE DELTA AND THEN
AGAIN GENERALLY NORTH OF INTERSTATE 20 THIS AFTERNOON AND EVENING.
WIND GUSTS OF 50 TO 60 MPH AND NICKEL TO QUARTER SIZED HAIL WILL BE
POSSIBLE. THE STORMS WILL DEVELOP AHEAD OF A SHORTWAVE AND
APPROACHING COLD FRONT. THE ACTIVITY IS EXPECTED TO WEAKEN IN
INTENSITY AS THE EVENING PROGRESSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

LAZ023>026-MSZ051>066-072>074-141015-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
514 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS OF 40 TO 50 MPH
WILL BE POSSIBLE TUESDAY ALONG AND SOUTH OF THE COLD FRONT THAT IS
EXPECTED TO STALL JUST SOUTH OF THE INTERSTATE 20 CORRIDOR.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22

In the hours before

Special weather statement, Aug 13, 6:12 AM CST, 1 hour 21 minutes before
MSZ018-019-131310-
SUNFLOWER MS-BOLIVAR MS-
712 AM CDT MON AUG 13 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
712 AM CDT MON AUG 13 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 26 MILES NORTH OF DEESON TO 19 MILES NORTHWEST
OF GUNNISON AT 712 AM CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN NORTHERN BOLIVAR AND NORTHEASTERN SUNFLOWER COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.

LAT...LON 3399 9065 3398 9044 3381 9044 3382 9106
      3387 9108 3393 9102 3397 9110 3400 9101
      3396 9098 3402 9099 3403 9090 3409 9088
      3409 9092 3412 9096 3412 9095 3413 9066
TIME...MOT...LOC 1212Z 287DEG 32KT 3439 9092 3408 9121

MME
Special weather statement, Aug 13, 7:25 AM CST, 8 minutes before
MSZ025-131355-
LEFLORE MS-
825 AM CDT MON AUG 13 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
825 AM CDT MON AUG 13 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
WAS LOCATED FROM 19 MILES NORTHWEST OF MINTER CITY TO 16 MILES WEST
OF SUNNYSIDE AT 825 AM CDT...MOVING EAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN LEFLORE COUNTY SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3378 9017 3376 9019 3375 9028 3372 9031
      3370 9027 3374 9024 3373 9021 3372 9013
      3368 9013 3366 9011 3356 9011 3358 9045
      3381 9045 3382 9020
TIME...MOT...LOC 1325Z 272DEG 26KT 3396 9050 3364 9056

MRM

The radar

The Jackson/Brandon,MS radar (KDGX), 170 km away, was scanning. The volume nearest the first event began at 13:33 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Sunflower

When
August 13, 7:33 AM CST to 7:35 AM CST
Where
Sunflower County, 0.22 mi E of Ruleville to 1.68 mi E of Ruleville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.730, -90.566

A tree was blown down on north Bowden Avenue, and a large limb was blown down at the hospital.

Thunderstorm Wind, Grenada

When
August 13, 8:10 AM CST
Where
Grenada County, 2.7 mi SW of Dubard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.740, -89.950

A tree was blown down on Holcomb-Sweethome Road.

Thunderstorm Wind, Montgomery

When
August 13, 8:40 AM CST
Where
Montgomery County, 2.96 mi WNW of Spring Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Trained Spotter
Coordinates
33.580, -89.650

Several large limbs over three inches in diameter down across the area.

Hail, Sunflower

When
August 13, 3:55 PM CST
Where
Sunflower County, 1.5 mi SSE of Lombardy
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
33.880, -90.610

Nickel to quarter size hail fell along Lombardy Road. Several large pecan limbs were knocked down by the hail.

Thunderstorm Wind, Sunflower

When
August 13, 4:30 PM CST
Where
Sunflower County, 0.69 mi S of Drew
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.810, -90.530

Many tree limbs were knocked down throughout town.

Hail, Sunflower

When
August 13, 4:38 PM CST
Where
Sunflower County, 1.72 mi E of Drew
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
33.820, -90.500

Quarter to golf ball size hail fell along Hoard Lake Road. Several large limbs were blown down in the area as well.

Thunderstorm Wind, Carroll

When
August 13, 5:25 PM CST
Where
Carroll County, 1.73 mi E of Avalon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.670, -90.070

A tree was blown down on Highway 7 between Avalon and Holcomb.

Thunderstorm Wind, Bolivar

When
August 13, 5:26 PM CST
Where
Bolivar County, Boyle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.700, -90.730

A power line was blown down onto a home.

Thunderstorm Wind, Sunflower

When
August 13, 5:44 PM CST to 5:50 PM CST
Where
Sunflower County, 1.86 mi ESE of Dockery
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
33.720, -90.600

A tree was blown down across Old Highway 8 in the community of Dockery. A large limb was blown out of a tree in Ruleville knocking out power to the home after falling on power lines.

Hail, Sunflower

When
August 13, 5:55 PM CST
Where
Sunflower County, 0.9 mi NE of Linn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.660, -90.620

Dime to quarter size hail fell in Linn.

Thunderstorm Wind, Leflore

When
August 13, 6:40 PM CST
Where
Leflore County, 0.69 mi S of Schlater
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.640, -90.350

A large tree was blown down on Highway 442 near Schlater. Power outages occurred in Itta Bena.

Thunderstorm Wind, Montgomery

When
August 13, 6:45 PM CST
Where
Montgomery County, 1.73 mi W of Minerva
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.530, -89.610

Trees were blown down on Lodi Road near Winona.

Thunderstorm Wind, Carroll

When
August 13, 6:48 PM CST
Where
Carroll County, 1.8 mi NW of Sommerville Communit
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.420, -89.850

Trees were blown down on Highway 35 near Vaiden. Power outages occurred in Vaiden.

Thunderstorm Wind, Sunflower

When
August 13, 6:50 PM CST
Where
Sunflower County, 1.5 mi NNE of Mc Daniels
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.500, -90.590

A tree was blown down on Highway 49 between Indianola and Sunflower.

Hail, Montgomery

When
August 13, 6:50 PM CST
Where
Montgomery County, 1.5 mi NNW of Hendrix Siding
Measured
1.5 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.490, -89.640

Quarter to ping pong ball size hail fell between Winona and Kilmichael.

Thunderstorm Wind, Montgomery

When
August 13, 7:10 PM CST
Where
Montgomery County, 1.8 mi SW of Kilmichael
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.410, -89.600

A few trees and power lines were blown down along Vaiden Kilmichael Road.

Hail, Sunflower

When
August 13, 7:15 PM CST
Where
Sunflower County, 2.21 mi NE of Mackman
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.420, -90.540

Quarter size hail fell near Moorehead.

Hail, Montgomery

When
August 13, 7:15 PM CST
Where
Montgomery County, Kilmichael
Measured
1 in hail
Reported by
Public
Coordinates
33.430, -89.580

Quarter size hail fell just southwest of Kilmichael.

Thunderstorm Wind, Montgomery

When
August 13, 7:30 PM CST
Where
Montgomery County, 2.89 mi E of Poplar Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.350, -89.500

Trees were blown down along Highway 413.

Thunderstorm Wind, Choctaw

When
August 13, 8:06 PM CST
Where
Choctaw County, 1.8 mi NW of Ackerman Choctaw Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.320, -89.250

Trees were blown down on Cummings Road and South Union Road.

Thunderstorm Wind, Attala

When
August 13, 9:25 PM CST to 9:35 PM CST
Where
Attala County, 1.58 mi W of Kosciusko to 2.15 mi SSE of Wamba
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.052, -89.607

A tree and a power line were blown down at Highway 12 and Jackson Street. Power lines were blown down at north Jackson Street and east Adams Street, and Stewart Street and east North Street. A tree was blown down on Highway 43 South.

Thunderstorm Wind, Leake

When
August 13, 10:00 PM CST
Where
Leake County, 3.21 mi WNW of Dowell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.920, -89.620

Trees were blown down along Highway 43 North.

Thunderstorm Wind, Leake

When
August 13, 10:55 PM CST to 11:00 PM CST
Where
Leake County, 1.5 mi SSE of Thomastown to 2.84 mi NE of St Ann
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.850, -89.660

A tree was blown down at Highway 429 and Natchez Trace Parkway. Another tree was blown down at Conway Road and Highway 429.

Thunderstorm Wind, Madison

When
August 13, 11:25 PM CST
Where
Madison County, 2.33 mi W of Farmhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.680, -89.790

Trees were blown down on Highway 17 and Sweet Wright Road.

Thunderstorm Wind, Leake

When
August 13, 11:45 PM CST
Where
Leake County, Tuscola
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.620, -89.530

Trees were blown down at Highway 487 and Highway 500 in Tuscola.

Thunderstorm Wind, Newton

When
August 14, 12:15 AM CST
Where
Newton County, Prospect
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.550, -89.270

Trees were blown down along Highway 492.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398514, 398517, 398519, 398523, 398526, 398529, 398531, 398534, 398535, 398537, 398539, 398540, 398542, 398544, 398610, 398611, 398612, 398613, 398615, 398616, 398619, 398620, 398621, 398623, 398625, 398787.